Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 44, NWS San Angelo, TX

April 28, 2012Fisher County, Jones County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 28, 2012, 8:17 PM CDT for Fisher County, Jones County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2012, 8:17 PM CDT (01:17 UTC)
Expired
Apr 28, 2012, 9:02 PM CDT
In force
45 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Fisher County, TX, Jones County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 6:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
3525 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS54 KSJT 290117
SVRSJT
TXC151-253-290215-
/O.NEW.KSJT.SV.W.0044.120429T0117Z-120429T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
817 PM CDT SAT APR 28 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FISHER COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN JONES COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 915 PM CDT

* AT 814 PM CDT...A SEVERE THUNDERSTORM WAS 10 MILES NORTHWEST OF
  ROTAN...OR 22 MILES SOUTH OF JAYTON...MOVING EAST AT 25 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER TO PING PONG BALL SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  SOME VEHICLE DENTS...
  SOME ROOF AND PLASTIC SIGN DAMAGE...
  SOME EXPOSED WINDOWS MAY CRACK OR BREAK...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROTAN BY 830 PM CDT...
  HITSON BY 905 PM CDT...
  HAMLIN BY 915 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3296 10007 3282 10008 3284 10065 3297 10065
TIME...MOT...LOC 0116Z 266DEG 22KT 3294 10059

$$

20
2 follow-up statements
952 
WWUS54 KSJT 290146
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
846 PM CDT SAT APR 28 2012

TXC151-253-290215-
/O.CON.KSJT.SV.W.0044.000000T0000Z-120429T0215Z/
FISHER TX-JONES TX-
846 PM CDT SAT APR 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN JONES AND NORTHERN FISHER COUNTIES...

AT 841 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
HITSON...OR 20 MILES WEST OF HAMLIN...MOVING EAST AT 20 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HITSON AND HAMLIN BY 915 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3288 10057 3296 10056 3296 10007 3286 10008
TIME...MOT...LOC 0146Z 271DEG 19KT 3295 10043

$$

20
447 
WWUS54 KSJT 290202
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
902 PM CDT SAT APR 28 2012

TXC151-253-290212-
/O.CAN.KSJT.SV.W.0044.000000T0000Z-120429T0215Z/
FISHER TX-JONES TX-
902 PM CDT SAT APR 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JONES AND
NORTHERN FISHER COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED AWAY FROM 
FISHER AND JONES COUNTIES...THEREFORE THE WARNING HAS BEEN 
CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.

LAT...LON 3288 10057 3296 10056 3296 10007 3286 10008
TIME...MOT...LOC 0202Z 271DEG 19KT 3295 10033

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:51 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 28, 6:51 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
651 PM CDT SAT APR 28 2012

.UPDATE...
HAVE UPDATED THE ZONES TO INCLUDE A SEVERE THUNDERSTORM WATCH FOR
MOST OF THE BIG COUNTRY...WITH THE EXCEPTION BEING CALLAHAN
COUNTY...FOR THE REMAINDER OF THE EVENING. THERE WILL BE A SLIGHT
CHANCE OF SEVERE STORMS WITH THE MAIN HAZARDS BEING LARGE HAIL AND
DAMAGING WINDS. AT 7PM CDT SEVERE STORMS WERE LOCATED JUST WEST
OF FISHER COUNTY MOVING TO THE NORTHEAST.

&&

.PREV DISCUSSION... /ISSUED 619 PM CDT SAT APR 28 2012/

DISCUSSION...
SEE LATEST AVIATION DISCUSSION BELOW.

AVIATION...
THUNDERSTORM DEVELOPMENT IS OCCURRING WELL NORTHWEST OF KABI EARLY
THIS EVENING...NEAR THE INTERSECTION OF A RETREATING DRYLINE AND COLD
FRONT. WITH STEERING FLOW FOR THESE STORMS TO THE NORTHEAST...KABI
IS NOT EXPECTED TO BE AFFECTED BY THIS ACTIVITY...AND WILL
CONTINUE TO LEAVE THE MENTION OF THUNDER OUT OF THE TAF.
OTHERWISE...SOUTHERLY WINDS WILL CONTINUE TONIGHT. WITH THE LOW
LEVEL JET NOT LOOKING QUITE AS STRONG IN MODEL FORECASTS AS LAST
NIGHT...GUSTS MAY BE MORE INFREQUENT...BUT WILL STILL INCLUDE SOME
GUSTS DURING THE OVERNIGHT HOURS. ALSO WILL KEEP THE MVFR CIGS IN
THE FORECAST AS MODEL SOUNDINGS INDICATE AN EVEN BETTER CHANCE
FOR LOW CLOUDS WITH STRONG MOISTURE ADVECTION FROM 900MB-800MB. 20

PREV DISCUSSION... /ISSUED 339 PM CDT SAT APR 28 2012/

SHORT TERM...
UPPER LEVEL TROUGH OVER THE ROCKIES WILL MAINTAIN SOUTHWEST FLOW
ALOFT ACROSS THE AREA IN THE SHORT TERM. A WEAK COLD FRONT HAS MOVED
SOUTH TO JUST NORTH OF THE I-20 CORRIDOR. TO THE NORTH OF THE FRONT
.TEMPS WERE IN THE MID TO UPPER 80S WITH DEWPOINTS IN THE 40S. TO
THE SOUTH OF THE FRONT...TEMPS WERE IN THE MID 80S TO LOWER 90S AND
DEWPOINTS WERE IN THE UPPER 50S TO LOWER 60S. SO...MAINLY A DEWPOINT
DIFFERENCE AND WIND SHIFT ON EITHER SIDE OF THE BOUNDARY. ACROSS MUCH
OF WEST CENTRAL TEXAS...INSTABILITY HAS INCREASED WITH SBCAPES OF
2500 TO 3000 J/KG. HOWEVER CINH VALUES STILL 50 TO 100 J/KG. TWO
POSSIBLE FEATURES FOR TSTM DEVELOPMENT...SURFACE BOUNDARY ACROSS THE
BIG COUNTRY AND AN UPPER LEVEL DISTURBANCE MOVING TOWARD THAT AREA.
LOOKS LIKE ISOLD TO SCT TSTMS WILL NOT DEVELOP UNTIL AFTER 00Z SUN.
A FEW STORMS MAY BE SEVERE DUE TO MODERATE INSTABILITY AND 0-6KM
SHEAR OF 35 TO 45 KNOTS. THE MAIN HAZARDS WILL BE LARGE HAIL AND
DAMAGING WINDS. ALSO...AN ISOLATED TORNADO IS POSSIBLE. ANOTHER WARM
NIGHT...WITH LOWS IN THE MID 60S TO LOWER 70S.

ON SUNDAY...A DRYLINE WILL SET UP TO OUR WEST AS DEWPOINTS WILL BE
IN THE UPPER 50S TO MID 60S ACROSS WEST CENTRAL TEXAS BY AFTERNOON.
INSTABILITY WILL BE AGAIN MODERATE...WITH SBCAPES OF 2500 TO 3500
J/KG. ISOLATED STORMS WILL DEVELOP ALONG THE DRYLINE LATE SUNDAY
AFTERNOON AND EVENING...AND MOVE EAST TOWARD WEST CENTRAL TEXAS. THE
BEST CHANCE FOR SEVERE STORMS WILL ALONG AND NORTH OF A SAN ANGELO
TO ALBANY LINE DURING LATE SUNDAY AFTERNOON AND EVENING. THE MAIN
HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. A LITTLE COOLER...
WITH HIGHS MAINLY IN THE LOWER TO MID 80S.

LONG TERM...
ANOTHER WEAK SHORTWAVE MOVES INTO THE AREA SUNDAY EVENING...AND
MAY AID CONVECTIVE COVERAGE SLIGHTLY. BEST CHANCES FOR STORMS WILL
STILL REMAIN TO THE NORTH ACROSS THE RED RIVER VALLEY...BUT
INCREASED COVERAGE SLIGHTLY ACROSS THE EXTREME NORTHERN BIG
COUNTRY AS WELL.

UPPER TROUGH AXIS PUSHES ACROSS THE AREA MONDAY AFTERNOON...AND MAY
DECREASE THE CAP JUST SLIGHTLY. WITH THE DRYLINE MAKING A PUSH
INTO THE WESTERN SECTIONS OF THE BIG COUNTRY AND CONCHO VALLEY
BY MONDAY AFTERNOON...MAY SEE A FEW ISOLATED STORMS DEVELOP. HAVE
ADDED SLIGHT CHANCE POPS IN FOR MONDAY AFTERNOON AND EVENING.

REST OF THE WEEK LOOKS PRETTY QUIET...AS MAINLY ZONAL FLOW
PREVAILS. WITHOUT THE LARGE UPPER RIDGE IN PLACE...TEMPERATURES
WILL BE WARM...BUT NOT 100 DEGREE HOT. CAP DOES NOT GET
SIGNIFICANTLY LARGER...SO AN ISOLATED STORM MAY BE POSSIBLE AT
TIMES. HOWEVER...GIVEN THE LACK OF A SURFACE BOUNDARY OR
SIGNIFICANT SHORTWAVE TO FOCUS CONVECTION...NOT GOING TO MENTION
POPS AT THIS POINT. GUIDANCE NUMBERS HAVE CONTINUED TO BE A LITTLE
TOO COOL...SO WILL STAY A DEGREE OR TWO ABOVE GUIDANCE FOR HIGHS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 65  81  66  88  68 /  20  20  20  20  20
SAN ANGELO 	 66  85  67  90  68 /  10  10  20  20  20
JUNCTION 	 68  83  69  85  69 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, Apr 28, 2:39 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 PM CDT SAT APR 28 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
239 PM CDT SAT APR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP ALONG AND NORTH OF A WEAK FRONTAL
BOUNDARY ACROSS THE NORTHERN BIG COUNTRY LATE THIS AFTERNOON
AND EVENING. IF STORMS DEVELOP...THEY WILL HAVE THE POTENTIAL
TO BECOME SEVERE. THE MAIN STORM HAZARDS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS WEST CENTRAL
TEXAS SUNDAY AFTERNOON INTO SUNDAY NIGHT. A FEW STORMS MY BECOME
SEVERE NORTH OF A ALBANY TO SAN ANGELO LINE. THE MAIN HAZARDS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 8:01 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
801 PM CDT SAT APR 28 2012

TXZ049-290200-
FISHER TX-
801 PM CDT SAT APR 28 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR FISHER
COUNTY...

AT 756 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST
OF ROTAN...OR ABOUT 20 MILES NORTHEAST OF SNYDER...MOVING EAST AT 25
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROTAN BY 830 PM CDT
  HITSON BY 900 PM CDT

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH ARE POSSIBLE
WITH THIS STORM. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO
OCCURRING WITH THIS THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.

LAT...LON 3296 10015 3284 10014 3283 10066 3296 10065
TIME...MOT...LOC 0059Z 266DEG 23KT 3295 10069

20

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:01 PM CDTSpecial Weather StatementSJTFisher59 min
Apr 28, 9:53 PM CDTSevere Thunderstorm WarningSJTHaskell43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.